Alert archive / Connecticut / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 108, NWS Albany, NY

August 11, 2004Northwest Hills Planning Region, Connecticut; Dutchess County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 11, 2004, 2:26 PM EDT for Northwest Hills Planning Region, Connecticut; Dutchess County, New York. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2004, 2:26 PM EDT (18:26 UTC)
Expired
Aug 11, 2004, 3:00 PM EDT
In force
34 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

Counties Northwest Hills Planning Region, CT, Dutchess County, NY

The radar

The Brookhaven radar (KOKX), 107 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 12:55 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2004-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1077 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2004-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1077 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 111826
SVRALY
CTC005-NYC027-111900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
226 PM EDT WED AUG 11 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUTCHESS COUNTY IN EAST CENTRAL NEW YORK
  LITCHFIELD COUNTY IN NORTHERN CONNECTICUT

* UNTIL 300 PM EDT

* AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  PAWLING...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GAYLORDSVILLE BY 235 PM EDT
  KENT...DOVER PLAINS AND 7 MILES NORTHWEST OF NEW PRESTON BY 240 PM
  EDT
  CORNWALL BRIDGE AND CORNWALL BRIDGE POTTERY BY 250 PM EDT
  6 MILES SOUTHEAST OF SHARON BY 255 PM EDT
  FALLS VILLAGE BY 300 PM EDT

LAT...LON 4155 7377 4145 7357 4188 7316 4200 7341

$$

SND/VTK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:05 PM EDT, 21 minutes earlier.

Area forecast discussion, Aug 11, 2:05 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
205 PM EDT WED AUG 11 2004

.SHORT TERM (THIS AFTERNOON THRU NOON THURSDAY)..

HAVE UPDATED GRIDS FOR SKY COVER...WIND GUST...AS WELL AS TO ADD
THE SVR TSTM WATCH FOR THIS AFTERNOON/EVENING. ALSO HAVE UPDATED
TEXT PRODUCTS TO GET RID OF MORNING WORDING. NO SIGNIFICANT
CHANGES BEYOND EARLY TOMORROW.

.AVIATION...
LOCALLY IFR IN THUNDERSTORMS IN MID HUDSON REGION THIS AFTERNOON
MOVING INTO NORTHWESTERN CONNECTICUT/WESTERN MASSACHUSETTS.
ELSEWHERE VFR CONDITIONS WILL DETERIORATE BETWEEN 18Z AND 20Z AS
CONVECTION BEGINS TO INTENSIFY AND BECOME MORE
WIDESPREAD...WITH MVFR/IFR IN SHOWERS AND THUNDERSTORMS. WITH
FRONT STALLED AND SOUTHEAST LOW LEVEL FLOW CAN EXPECT WIDESPREAD
MVFR/IFR CONDITIONS DUE TO LOW CEILLNGS...RAIN...AND FOG THROUGH
FRIDAY NIGHT. THESE CONDITIONS ARE LIKELY TO PERSIST INTO THE
WEEKEND.

.HYDROLOGY...
LOCALIZED FLOODING POSSIBLE WITH TORRENTIAL DOWNPOURS IN THUNDER
STORMS. STEERING WINDS AROUND 220 DEGREES 30 TO 35 KNOTS SO SOME
TRAINING IS POSSIBLE. NO PROBLEMS EXPECTED ON THE LARGER RIVERS.

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...SVR TSTORM WATCH TIL 8 PM EDT...
MA...SVR TSTORM WATCH TIL 8 PM EDT...
VT...SVR TSTORM WATCH TIL 8 PM EDT...
NY...SVR TSTORM WATCH TIL 8 PM EDT...

RCK

****************** PREVIOUS AFD FOLLOWS  **************************

435 AM EDT WED AUG 11 2004

.SHORT TERM (TODAY THROUGH THURSDAY)...
YSTRDY AFT MARKED THE RETURN TO A VRY ACTIVE WX PTRN AND THAT LOOKS
TO CONT AT LEAST INTO THE ERLY PART OF THE WEEKEND. A SLOW MOVG
CDFNT...PLENTY OF LOW LVL MSTR...MRNG HTG ALG WITH DEWPOINTS ALRDY
IN THE 60S ALL POINT TO POTENTIAL PRBLMS THIS AFT AND THIS EVNG. IN
ADDITION 100+ KT JET AT H2 SLICES THRU CNTRL AND NRN NY TNGHT.
ENTIRE FA IS OUTLOOKED SLIGHT RISK IN DAY 1 AND GIVEN CAPES INCRG TO
1500-2000 J/KG THIS AFT...HELICITY VALUES 0-3 KM IN THE 100-150
RNG...STG THETA E RDG IN PLC AT BOTH H10 AND H8 AND DIV Q AT H2 VRY
PRONOUNCED BTWN 18Z AND 00Z. WL EXPECT SOM SUPERCELLS TO DVLP WITHIN
ORDINARY CELLS AND WITH RIGHT TURNING HODOGRAPH NOT ONLY WL WIND
DAMAGE BE A CONCERN BUT ISOLATED TORNADOES ALSO PSBL. IN ADDITION
WBZ HEIGHTS QUITE LOW CONSIDERING THE AIRMASS BTWN 9 AND 10 KFT SO
HAIL FAIRLY STG PSBLTY AS WELL. CDFNT STALLS OVR ERN NY ON THU AND
WL THUS EXPCT MOR SHRA/TSRA TO RIDE UP ALG THE FNT. TMPS TDY UPPER
70S TO LWR 80S...LOWS TNGHT IN THE UPPER 50S TO MID 60S AND HIGHS ON
THU IN THE 70S.

&&

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
REMNANTS OF BONNIE MAY START TO IMPACT SRN PTN OF FA AS ERLY AS FRI
MRNG SO ANY BRK IN PCPN IF THERE IS A BRK WL BE SHORT LIVED.
CUMULATIVE EFFECT OF ALL THIS PCPN WL BE A RAPID LWRG OF FFG
GUIDANCE SEE HYDRO DISC BLW. REMNANTS OF BONNIE SHLD DEPART ERLY IN
THE WEEKEND WHICH LOOKS TO RESULT A DRIER DAY ON SAT BFR PSBLY MOR
RAIN SAT NGHT INTO SUN. HAV NOT MADE ANY CHNGS TO PCPN FCST AND WX
BYND SAT AT THIS POINT DUE TO UNCERTAINTY.

&&

.AVIATION...
SCT SHWRS AND TSTMS WILL CONTINUE UNTIL ABT 14Z ACRS ERN NY AND WRN
NEW ENG. BEST CHC MRNG FOG WILL BE VCNTY KGFL. LOOKING FOR MAINLY
VFR COND UNTIL ABT 20Z THEN EXPECT NEW ROUND TSTMS THRU MID EVE.
SLOW MOVG CDFNT WILL STALL OVR CNTRL NY TDA. IT WILL FINALLY PUSH
INTO VT/ERN NY THU MRNG.

&&

.HYDROLOGY...
FFG VALUES HAV CREPT UPWARD OVR THE LST SVRL DAYS...HOWEVER
POTENTIAL EXISTS FOR MOR HVY RAIN IN THE NOT TOO DISTANT FUTURE.
WITH EXTREME UNCERTAINTY AS TO TIMING OF PCPN AND AMTS WL NOT ISSUE
ANY WATCHES OR FLOOD POTENTIAL STATEMENTS AT THIS TIME. SHRA/TSRA
SHLD MOV TDY AND DESPITE SOM HVY DOWNPOURS PSBL THREAT OF SVR WX IS
MCH GREATER THAN THREAT OF FLOODING TDY THRU THIS EVNG. THU AND FRI
HOWEVER THINGS CHNG AS CDFNT STALLS OVR ERN NY ON THU AND THEIR IS
THE PSBLTY THAT THE REMNANTS OF BONNIE MAY RIDE ALG THIS ON FRI.
THUS THE POTENTIAL FOR PRBLMS IS HIGHER ON THU AND FRI. QPF AMTS TDY
CLD SEE LCL 2 INCH AMTS HOWEVER RADAR PCPN ESTIMATES LIKELY TO HAV
HAIL CONTAMINATION ONCE AGAIN.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&
Hazardous weather outlook, Aug 11, 1:48 PM EDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
148 PM EDT WED AUG 11 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-121100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
SEVERE THUNDERSTORM WATCH 738 IN EFFECT UNTIL 8 PM FOR ENTIRE
REGION. WINDS TO 60 MPH AND HAIL TO ONE INCH IN DIAMETER WILL BE THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...
THE COMBINATION OF THUNDERSTORM ACTIVITY THROUGH THURSDAY...AND
PASSAGE OF THE REMNANTS OF BONNIE AND CHARLIE FRIDAY AND SATURDAY
RESPECTIVELY WILL INCREASE THE FLOOD THREAT ACROSS THE REGION.
PLEASE SEE THE HYDROLOGICAL OUTLOOK ISSUED BY THIS OFFICE AT 136 PM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

OKEEFE

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 2:54 PM EDTSevere Thunderstorm WarningALYNorthwest Hills Planning Region51 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2004Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.